When antidepressants cause weight gain, is that due to them altering appetite or altering metabolism/the way the body processes food and stores energy? I am particularly concerned with effexor, which i'm switching to after being on zoloft for many years.
Well the reason they can cause weight gain is actually two fold, one is because when you suffer depression and mood disorders, you often don't eat as you should, so when the meds help the problem, you get your appetite back and start to eat normally again.
The second of course, is the metabolic changes that they can cause.
By eating a healthy diet and getting regular exercise, you can help to stave off these effects.
SHORT ANSWER: Your may be right about anti-depressants altering appetite or altering metabolism etc.
LONG ANSWER: When I was on Paxil I gained weight. When I quit my whole psyche re food reversed: No more cravings, etc., and a very small appetite. I ate small servings & only ate to keep healthy. If I did indulge in chocolates, pigged out on pizza, etc., there seemed to be no affect. The weight melted off & I lost twenty pounds in two years. I could wear my clothes in comfort & felt very pleased. But I was SEVERELY depressed.
Now I've been on Effexor for about 8 months. I did a complete flip-flop re food & the cravings are back. I regained my taste for junk. If I try to control my appetite, I feel deprived, so I rationalize that this snack, that drink, those potato chips are OK for me. Yeah sure! And the weight has been steadily creeping up again: 10 pounds in eight months! This is DEPRESSING! So I joined Weight Watchers this week and hope to stop the trend. Stay tuned.
I am on Effexor cause I have Major Depression. Some people gain weight on it and others lose weight on it. Before starting Effexor I weighed 145lbs then 130lbs I lost weight no matter what I ate. Never thought I would gain weight. Well I started feeling better and I would eat. I have gained weight and I feel GREAT. I'm still able 2 exercise and thank God I have gained weight. Everybody reacts different with medication. Effexor has been a miracle medication 4 me.
I've been on Effexor 75mgs for many years for anxiety. At the beginning of the year, we increased to 150mgs daily due to some extra stress. Since then, I've gained 20 lbs! When I eat, I keep eating, and eating, and eating. I've increased my workouts and nothing comes off. I'm guessing it messes with your metabolism. This is wrong. I feel great but I'm miserable at the same time.
In my family, all of us bipolar, we have a saying, “you can be fat and happy or skinny and angry. Your choice.” I just changed to fat and happy and gained 20 pounds in two months on Effexor - but it’s worth it
Weight gain or not? Some say Effexor does not cause weight gain. Take into account that the makers of Effexor may also have an impact on study results. So when your counselor tells you that Effexor does not use weight gain... take it with a large grain of salt. They may be wrong. Effexor definitely cause weight gain for some people. It may cause increased appetite.
There may not be an antidepressant without side effects so you have to weigh the risks vs. the benefit for yourself. Withdrawal form antidepressants can be difficult and often needs to be done slowly in most cases. Ask your doctor to direct you on this I gain weight on Effexor each time I take it. I may be better off without any antidepressant. This applies to be as an individual and no conclusions can be drawn, perhaps.
No one is totally sure of why psychotropic drugs can affect the metabolism by changes to the appetite and fat storage mechanisms. This applies not only to antidepressants but most drugs used to treat mental illnesses.
Some medications, like Effexor, are considered "weight neutral" because they can affect the metabolism either way:
"Very common (10% or more of users): Anorexia (up to 20%)"
"Common (1% to 10% of users): Decreased appetite, increased appetite, weight gain, weight loss"
These figures are based on objective trials using a limited number of subjects and so there may be different results when the medication is available to the public because so many more people are using it.
Regardless, you have a greater chance of losing weight or having no effect on your weight at all.
I was on Effexor for over 7 years and never gained an ounce.
Reading this is making me feel a lot better. Everything I've read says effexor can cause weight loss, but that had NOT been my experience. I've always been skinny and active, but once I upped my dosage from 75mg to 125 I gained about 20 lbs. Working out, changing my diet, nothing will make me lose even a pound. I'm in a better place with my anxiety and depression, so I think I will see if I can go back down to 75mg and see if anything changes. It's hard - my anxiety is so much better, but my weight is making me so self conscious and unhappy.
I was on Effexor for 15 years and never had an issue with weight gain. The most important thing I can share is that if you decide to go off the medication that you do very extensive research on withdrawal. Most psychiatrists don’t know enough about it and I suffered unnecessarily.
I’m writing this post as a fitness professional with a degree in kinesiology and exercise science. I have been in this field for 18 years.
I was concerned when a client of mine told me about her antidepressant medicine and the concerns with her weight gain being a direct correlation to the medicine she is taking.
To be clear I am not a Dr. or Pharmacist. However, I do know how the body works when it comes to nutrition, hormones and weight gain.
I was curious and skeptical to the medicine being such a driving force in anyone’s weight gain. Although I do know everyone reacts differently to meds and ALL meds have side effects.
She sent me a screen shot of a post she read from this thread and I immediately was dumbfounded.
Again I come here only to try and educate and inform. Perhaps get onlookers and other readers to take a better look at the material they are taking to heart. For this could have been her answer and the evidence she needed to stop her dr prescribed meds.
We all love google and how almost anything you search for you can find an argument for or against the subject matter. This is just a friendly reminder to read carefully.
She sent me the post of Kittydean77 on June 22nd 2017.
I am paraphrasing but the post reads that kittydean77 has increased their medication and since then has been, “eating and eating and eating” kittydean77 also says that they have “increased the amount of exercise“.
Now I’m not doubting after reading more posts that Effexor can cause cravings and a possible increase in appetite.
With that being said. I know. For a fact. That if you eat and eat and eat you will gain weight!!!
I also know for a fact that if you increase your workouts/exercise your appetite will increase.
I know the medicine does not cause anyone to open the box of crackers/cookies/ice cream.
Even if they are eating “clean” if you eat more carrots and broccoli than you used to then your daily caloric intake increases. The more calories you take in the more weight you will gain. The medication does not lift the fork or spoon to your mouth.
I’m sorry this post took a sharp turn to accountability land but sometimes the truth hurts.
Like I said before all meds have side effects. So you can either fight through those cravings and increased appetite. Or fight through the depression and anxiety.
As someone who suffers from both anxiety and depression I find cravings are easier to battle. But hey that’s just me.
I have always weighed between 120-127 pounds most of my adult life. I am 5 foot seven. I’ve always been skinny and athletic. I started taking Effexor 150 milligrams and now I’m 25 pounds heavier. I exercise and eat the exact same and even quit drinking beer and I’m still not losing weight. I’m going to try to go down to 75 milligrams of Effexor to see if that works.
To the personal trainer who clearly doesn't understand chemistry-antidepressants can cause weight gain without increased caloric intake. Just like they can cause constipation without any dietary change, or insomnia with no increase of caffeine. Effexor has caused me to gain 15 lbs in two months with no dietary changes. Tell me, am I to be "accountable" for the constipation too?
Do people with weight loss from chemo need to be "accountable" as well?
- Effexor Information for Consumers
- Effexor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.